Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 20, NWS Wichita, KS

December 22, 202013 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 22, 2020, 3:48 AM CST for 13 counties in Kansas. It took effect at Dec 22, 2020, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 3:48 AM CST (09:48 UTC)
In effect from
Dec 22, 2020, 12:00 PM CST
Expired
Dec 22, 2020, 6:29 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS73 KICT 220948
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
348 AM CST Tue Dec 22 2020

KSZ052-053-069>072-093>096-098>100-230000-
/O.NEW.KICT.WI.Y.0020.201222T1800Z-201223T1000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
348 AM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM CST
WEDNESDAY...

* WHAT...South winds around 30 mph with gusts 40 to 45 mph. 

* WHEN...From noon today to 4 AM CST Wednesday. The strongest
  winds are expected in the 7 pm to 4 am time frame. 

* IMPACTS...Gusty winds could blow around unsecured objects such
  as outdoor furniture and Christmas decorations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lawson
2 follow-up statements
933 
WWUS73 KICT 222132
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
332 PM CST Tue Dec 22 2020

KSZ052-053-069>072-093>096-098>100-231145-
/O.NEW.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/
/O.CON.KICT.WI.Y.0020.000000T0000Z-201223T1000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
332 PM CST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, northwest
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...For the first Wind Advisory, until 4 AM CST Wednesday. 
  For the second Wind Advisory, from 6 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as Christmas decorations.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>051-067-068-082-083-091-092-231145-
/O.NEW.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, and Wellington
332 PM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 6 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as Christmas decorations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Butler
624 
WWUS73 KICT 230029
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
629 PM CST Tue Dec 22 2020

KSZ052-053-069>072-093>096-098>100-231430-
/O.CAN.KICT.WI.Y.0020.000000T0000Z-201223T1000Z/
/O.CON.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
629 PM CST Tue Dec 22 2020


...WIND ADVISORY IS FOR TONIGHT HAS BEEN CANCELLED... 
...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST 
WEDNESDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph 
  with gusts up to 45 mph. For the second Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 6 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects such 
  as Christmas decorations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>051-067-068-082-083-091-092-231430-
/O.CON.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, and Wellington
629 PM CST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 6 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects such 
  as Christmas decorations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 22, 3:10 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 22, 3:10 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 AM CST Tue Dec 22 2020

.SHORT TERM...(Today through Thursday night)
Issued at 310 AM CST Tue Dec 22 2020

Currently have strong shortwave energy tracking over the Pacific
Northwest and approaching the Northern Intermountain. At the
surface, high pressure is situated over the Lower Mississippi
Valley with return flow starting over the Plains.

Shortwave will continue tracking east today and by the early
evening hours will be passing over the Central Rockies.
Strengthening Lee troughing will set up tight pressure gradient
today that will result in gusty south winds. Limited mixing will
keep winds from getting too out of hand today, but feel as
gradient continues to tighten late this afternoon and especially
this evening, we will start to reach wind advisory criteria,
generally east of I-135. Current thinking is that strongest winds
will be in the 03z-09z range. Did go ahead and insert some drizzle
chances late tonight over southeast KS as low level moisture
continues to surge north.

Highs today will be fairly close to where they were Mon, with all
sites in the 60s. Even though highs will be around 20 degrees
above normal today, records will be tough to break as they are in
the upper 60s to around 70.

By 12z Wed the upper trough will extend through the Plains with a
deep surface low over MN/IA. Cold front is still expected to come
through late tonight into early Wed morning with the main impact
from this system the very strong northwest winds on
Wednesday, mainly due to deep mixing to nearly 700mb, setting up
great momentum transfer conditions. So confidence is high that we
will see gusts Wed afternoon in the 45 to 50 mph range. Any
outdoor items such as Christmas decorations will need to be
secured.

Deep upper trough will extend from the Great Lakes region into the
Tennessee Valley by Thu afternoon with strong northwest flow aloft
across the Plains. Even though it still looks like the bulk of the
really cold air will stay east of the area, we are still looking
at highs Thu colder than they have been over the last several days
as they top out around 40 degrees.

.LONG TERM...(Friday through Monday)
Issued at 310 AM CST Tue Dec 22 2020

Expecting a fairly quick warm-up for Fri into Sat as the upper
pattern flattens out in response to a fast moving impulse moving
out of the Great Basin and into the Plains for Sun. Still looking
like the bulk of the precip with this system will stay east of the
forecast area for Sun into Mon. Widespread highs in the 50s are
forecast for both Fri and Sat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1129 PM CST Mon Dec 21 2020

VFR conditions are expected through this TAF period. Winds on
the other hand will the primary issue for the TAFs. Winds will
start out calm and quiet but will pick up significantly across the
region during the day and especially in the afternoon. Wind gust
up to 40-45 kts are possible at the KRSL and KGBD terminals during
the afternoon. By the evening tomorrow, the surface winds will
die down some but a low level jet will set up and create a
significant LLWS conditions. This will affect all terminals after
sunset.

Metzger

&&

.FIRE WEATHER...
Issued at 310 AM CST Tue Dec 22 2020

Dangerous burning conditions are anticipated for both today and
Wednesday, due mainly to strong winds.

South winds are expected to steadily increase today, with the
strongest winds generally east of I-135, where gusts around 40 mph
will be possible by late this afternoon. Lowest afternoon relative
humidity values are forecast to be in the 30% to 40% range. So we
are going with very high fire danger area wide this afternoon with
outdoor burning highly discouraged. Main reason for not running
with a red flag warning today was the lower ERC values along with
lack of support from the RFTI.

Winds will flip around to the northwest for Wed and will be very
strong by the afternoon hours. We are looking for widespread wind
gusts in the 40-50 mph range with the upper end of this range west
of I-135. These strong winds will once again setup dangerous
burning conditions on Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  40  44  23 /   0   0   0   0
Hutchinson      63  36  43  21 /   0   0   0   0
Newton          63  39  44  21 /   0   0   0   0
ElDorado        66  41  46  22 /   0  10  10   0
Winfield-KWLD   64  43  47  24 /   0  10   0   0
Russell         63  31  39  19 /   0  10  10   0
Great Bend      63  32  39  19 /   0  10  10   0
Salina          63  35  42  20 /   0   0  10   0
McPherson       63  36  42  20 /   0   0  10   0
Coffeyville     65  47  50  24 /   0  20  10   0
Chanute         65  45  50  22 /   0  20  10   0
Iola            66  45  50  22 /   0  20  10   0
Parsons-KPPF    65  46  50  23 /   0  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to 4 AM CST Wednesday for
KSZ053-069>072-093>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
FIRE WEATHER...RBL
Hazardous weather outlook, Dec 21, 3:39 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CST Mon Dec 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CST Mon Dec 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty south winds and dry low levels will elevate the grassland
fire danger into the very high category on Tuesday afternoon.
Outdoor burning is highly discouraged on Tuesday.

Very strong northwest winds will drive the grassland fire danger
index into the very high category again on Wednesday with gusts in
the 45 to 50 mph range during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 12:25 PM CSTRed Flag WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more6 hr
Dec 22, 3:32 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more26 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.